Texas, 2011

Drought in Texas, September 13 to 30, 2011

September 13 to 30, 2011 · NWS BRO · 10 events in 10 counties and zones

Adding insult to injury, extremely dry and near record to record hot temperatures surged across the southern tip of Texas Labor Day weekend behind Tropical Storm Lee along the Louisiana coast, adding further stress to plants and drying out soil. Another wave of hot and dry weather would appear well to the north of Tropical Storm Nate (in the Bay of Campeche) just prior to mid month, ensuring an…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Adding insult to injury, extremely dry and near record to record hot temperatures surged across the southern tip of Texas Labor Day weekend behind Tropical Storm Lee along the Louisiana coast, adding further stress to plants and drying out soil. Another wave of hot and dry weather would appear well to the north of Tropical Storm Nate (in the Bay of Campeche) just prior to mid month, ensuring an increase in the agricultural and hydrologic drought across the entire region. Livestock loss/production dollar amounts were unavailable as of this writing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 12, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 12, 11:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1229 AM CDT TUE SEP 13 2011

.DISCUSSION...SEE AVIATION DISCUSSION BELOW FOR 06Z TAF FORECAST.
&&

.AVIATION...SATELLITE IMAGERY SHOWING A SWATH OF CLOUDINESS AROUND
2500 FEET MOVING ONSHORE FROM THE ADJACENT GULF OF MEXICO. WINDS
WILL SIMULTANEOUSLY REMAIN AT LIGHT LEVELS...WITH VFR CONDITIONS
EXPECTED THROUGH THE OVERNIGHT HOURS. SCATTERED CLOUDINESS WILL
REMAIN THROUGH TOMORROW...WITH WINDS BECOMING MODERATE WITH
FREQUENT HIGHER GUSTS. DIMINISHING WINDS AND CLEARING SKIES WILL
OCCUR TOMORROW NIGHT. VFR WILL REIGN THROUGH THE NEXT 24 HOURS.
&&

.PREV DISCUSSION... /ISSUED 139 PM CDT MON SEP 12 2011/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
HIGH PRESSURE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL
CONTINUE TO BRING A RELATIVELY DRY AND STABLE AIRMASS TO DEEP SOUTH
TEXAS THROUGH THE SHORT TERM PERIOD.  TEMPERATURES WILL CONTINUE TO
BE NEAR TO SLIGHTLY ABOVE NORMAL FOR THE NEXT FEW DAYS DUE TO AMPLE
AMOUNT OF SUNSHINE.  WINDS WILL BE LIGHT OCCASIONALLY MODERATE
DURING THE DAYTIME HOURS FROM THE SOUTHEAST THROUGH TUESDAY NIGHT.
/65/

LONG TERM /WEDNESDAY THROUGH MONDAY/...
WITH THE MEDIUM RANGE MODELS APPEARING TO BE IN DECENT AGREEMENT...
WEATHER CONDITIONS ARE EXPECTED TO REMAIN QUIET DURING THE LONG TERM
PORTION OF THE FORECAST.  A SHORTWAVE TROUGH...PASSING ACROSS THE
NORTHERN PLAINS...IS EXPECTED TO HAVE ENOUGH AMPLITUDE TO PUSH A
WEAK COLD FRONT SOUTH THROUGH THE LONE STAR STATE.  THERE MAY BE
ENOUGH MOMENTUM TO PUSH THE FRONT SOUTH OF THE IH-10 CORRIDOR IN THE
FRIDAY/SATURDAY TIME FRAME.

BUT IF YOU ARE WAITING FOR THE FRONT TO MOVE SOUTH OF THE RIO
GRANDE...DO NOT HOLD YOUR BREATH.  RIDGING IN THE MIDDLE AND UPPER
ATMOSPHERE IS EXPECTED TO CONTINUE DOMINATING WEATHER CONDITIONS
ACROSS DEEP SOUTH TEXAS.  THE FRONT IS BASICALLY EXPECTED TO SLOWLY
DISSIPATE AS IT MOVES SOUTH OF THE COASTAL BEND.  AS SUCH...NO
SIGNIFICANT CHANGE IN AIRMASS IS EXPECTED ACROSS OUR AREA.
TEMPERATURES THROUGH THE LONG TERM WILL LIKELY REMAIN ABOVE SEASONAL
AVERAGES.

THERE MAY BE A GLIMMER /REPEAT...GLIMMER/ OF HOPE IN THE RAINFALL
DEPARTMENT.  A PERSISTENT EAST TO SOUTHEAST WIND FLOW IS EXPECTED TO
DEEPEN LOW-LEVEL MOISTURE ACROSS THE REGION.  PRECIPITABLE WATER
VALUES MAY APPROACH 2 INCHES BY THE WEEKEND...WHICH COULD ASSIST IN
THE DEVELOPMENT OF SOME SEABREEZE CONVECTION.  WITH THIS FORECAST
PACKAGE...I HAVE KEPT PRECIPITATION PROBABILITIES BELOW GUIDANCE
VALUES AS MID-LEVEL TEMPERATURES ARE EXPECTED TO REMAIN ON THE WARM
SIDE.  /53/

MARINE...
TONIGHT THROUGH TUESDAY NIGHT...BUOY 42020 REPORTED SOUTH- SOUTHEAST
WINDS 2 TO 4 KNOTS WITH SEAS OF 3.9 FEET WITH A PERIOD OF 8 SECONDS.
WINDS WILL CONTINUE TO BE LIGHT FROM THE SOUTHEAST THROUGH TUESDAY
NIGHT.  SEAS WILL BE MODERATE TODAY BECOMING LOW  TONIGHT THROUGH
TUESDAY NIGHT.  A RELATIVELY DRY AND STABLE AIRMASS WILL PREVAIL
OVER THE MARINE AREA THROUGH TUESDAY NIGHT. /65/

WEDNESDAY THROUGH SATURDAY...RIDGING...BOTH AT THE SURFACE AND
ALOFT...WILL CONTINUE EAST TO SOUTHEAST WINDS OVER THE MARINE AREA
INTO THE WEEKEND.  A LONG EASTERLY FETCH IS EXPECTED TO DEVELOP
TOWARD THE END OF THE WEEK...WITH AN INCREASE IN SWELL POSSIBLE
TOWARD THE WEEKEND.  OVERALL THOUGH...IT LOOKS LIKE WINDS AND SEAS
SHOULD REMAIN BELOW SMALL CRAFT ADVISORY OR EXERCISE CAUTION
CRITERIA.  /53/
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  95  77  93  78 /   0   0  10  10
BROWNSVILLE          95  76  95  77 /   0   0  10  10
HARLINGEN            97  75  96  76 /   0   0  10  10
MCALLEN              99  77  99  78 /   0   0  10  10
RIO GRANDE CITY     100  75 100  76 /   0   0  10  10
SOUTH PADRE ISLAND   90  80  91  80 /   0   0  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

AVIATION...TOMASELLI-66
Hazardous weather outlook, Sep 12, 2:19 AM CST, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
319 AM CDT MON SEP 12 2011

TXZ248>257-131100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
319 AM CDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA. HEAT INDEX READINGS OF UP TO 105
DEGREES WILL OCCUR DURING THE LATE MORNING THROUGH EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MODERATE RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
THROUGH THE FORECAST PERIOD. HEAT INDEX READINGS OF UP TO 107
DEGREES WILL OCCUR DURING THE LATE MORNING THROUGH EARLY EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-131100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
319 AM CDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Zapata

When
September 13, 12:00 AM CST to September 19, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions spread across all of Zapata County the middle of the month of September with no rainfall occurring across the county.

Drought, Jim Hogg

When
September 13, 12:00 AM CST to September 19, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions spread across all of Jim Hogg County the middle of the month of September with no rainfall occurring across the county.

Drought, Starr

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions spread across all of Starr County the middle of the month of September with no rainfall occurring across the county. Pockets of thunderstorms with locally heavy rainfall, perhaps more than 4 inches in spots on September 17th in northwest Starr dipped the drought intensity in this sliver of the county to D3 (Extreme) from the 20th through the 30th.

Drought, Brooks

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions spread across all of Brooks County the middle of the month of September with no rainfall occurring across the county.

Drought, Hidalgo

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions spread across the western, central and northern sections of Hidalgo County the middle of the month of September with no rainfall occurring across these areas of Hidalgo County. Extreme (D3) Drought conditions prevailed across the central two tenths of the county oriented in a southwest to northeast line. Severe (D2) Drought conditions prevailed across the east central one tenth of the county also oriented in a southwest to northeast line through the final week of the month, with moderate conditions in the southeast corner (Weslaco-Mercedes).

During the final week of the month, Severe (D2) conditions would stretch into the Mercedes/Weslaco area as rainfall was significantly lower than average - which peaks at this time of year. No changes to the Extreme to Exceptional drought were noted to close the month elsewhere.

Drought, Kenedy

When
September 13, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions spread southward across Kenedy County encompassing the north and central three quarters of the county the middle of September. Extreme (D3) Drought conditions prevailed across the south central one quarter of Kenedy County the middle of the month of September, but would be swallowed into Exceptional (D4) by the last week of the month due to paltry rainfall in a time when average precipitation peaks for the month, and the year.

Drought, Willacy

When
September 13, 12:00 AM CST to September 26, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions developed across the northern, southwestern and eastern one half of Willacy County the middle of September. Severe (D2) Drought conditions developed across south central one half of Willacy County the middle of the month of September as rainfall continued scarce across the county.

Drought, Cameron

When
September 13, 12:00 AM CST to September 26, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions developed across the eastern one quarter of Cameron County the middle of the month of September. Severe (D2) Drought conditions developed across the central one half of Cameron County the middle of the month of September as rainfall continued scarce across the Cameron County.

Drought, Coastal Cameron

When
September 13, 12:00 AM CST to September 26, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Extreme (D3) Drought conditions developed across all of Coastal Cameron County the middle of the month of September.

Drought, Coastal Willacy

When
September 13, 12:00 AM CST to September 26, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Extreme (D3) Drought conditions developed across all of Coastal Willacy County the middle of the month of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336646, 336647, 336648, 336649, 336650, 336651, 336652, 336653, 336654, 336655.